Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 184, NWS St. Louis, MO

May 22, 20115 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 22, 2011, 6:08 PM CDT for 5 counties in Missouri. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2011, 6:08 PM CDT (23:08 UTC)
Expired
May 22, 2011, 6:44 PM CDT
In force
36 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Callaway County, MO, Gasconade County, MO, Montgomery County, MO, Osage County, MO, Warren County, MO

The radar

The St Louis radar (KLSX), 77 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 6:51 PM CDTHAIL 0.7Gasconade, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 12:51 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.1 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2011-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2011-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1465 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-98 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

414 
WUUS53 KLSX 222308
SVRLSX
MOC027-073-139-151-219-230000-
/O.NEW.KLSX.SV.W.0184.110522T2308Z-110523T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
608 PM CDT SUN MAY 22 2011

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL CALLAWAY COUNTY IN CENTRAL MISSOURI...
  EXTREME NORTHERN GASCONADE COUNTY IN EAST CENTRAL MISSOURI...
  MONTGOMERY COUNTY IN EAST CENTRAL MISSOURI...
  NORTHEASTERN OSAGE COUNTY IN CENTRAL MISSOURI...
  NORTHERN WARREN COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 700 PM CDT

* AT 604 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR CHAMOIS...OR 14 MILES WEST OF HERMANN...AND MOVING
  NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HERMANN...MONTGOMERY CITY...WARRENTON...WILLIAMSBURG...MINEOLA...
  BIG SPRING...NEW FLORENCE...JONESBURG...TRUESDALE...GASCONADE...
  AMERICUS...RHINELAND...MCKITTRICK...DANVILLE AND HIGH HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 3905 9157 3881 9104 3861 9171 3882 9186
TIME...MOT...LOC 2308Z 242DEG 34KT 3874 9166
WIND...HAIL 60MPH 1.50IN

$$

CARNEY
1 follow-up statement
685 
WWUS53 KLSX 222344
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
644 PM CDT SUN MAY 22 2011

MOC027-073-139-151-219-222354-
/O.CAN.KLSX.SV.W.0184.000000T0000Z-110523T0000Z/
CALLAWAY MO-GASCONADE MO-MONTGOMERY MO-OSAGE MO-WARREN MO-
644 PM CDT SUN MAY 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN WARREN...NORTHEASTERN
OSAGE...MONTGOMERY...EXTREME NORTHERN GASCONADE AND EAST CENTRAL
CALLAWAY COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE
WITH THIS THUNDERSTORM.

IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 900 PM.

LAT...LON 3905 9157 3881 9104 3861 9171 3882 9186
TIME...MOT...LOC 2344Z 242DEG 34KT 3890 9127

$$

CARNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:55 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, May 22, 3:55 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
355 PM CDT SUN MAY 22 2011

.DISCUSSION...
/355 PM CDT SUN MAY 22 2011/

MAIN CONCERN THROUGH MID WEEK WITH BE AN ONGOING POTENTIAL FOR
SEVERE THUNDERSTORMS AND WIDESPREAD...POSSIBLY HEAVY RAINFALL.

SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER EASTERN MO INTO
CENTRAL ILLINOIS ALONG A GRAVITY WAVE WELL AHEAD OF SURFACE COLD
FRONT NOW EXTENDING FROM NORTH CENTRAL MO SOUTHWESTWARD INTO
SOUTHEAST KANSAS. DEWPOINTS WELL INTO THE 60S TO AROUND 70 HAVE
ADVECTED INTO THE REGION UNDER VERY STEEP LAPSE RATES WHICH HAVE
RESULTED IN MLCAPES BETWEEN 3000-4000 J/KG. LARGE SCALE ASCENT
WILL LIKELY INCREASE SLIGHTLY INTO THE EVENING AS SUBTLE SHORTWAVE
CURRENTLY OVER CENTRAL PLAINS MOVES INTO THE AREA THIS EVENING.
THIS SHOULD CAUSE AN INCREASE IN THE COVERAGE OF STORMS OVER CWA
THIS EVENING...BOTH ALONG AND AHEAD OF THE COLD FRONT. DEEP LAYER
SHEAR WILL REMAIN FAVORABLE FOR SUPERCELLS THROUGH THE EVENING
WITH VERY LARGE HAIL POSSIBLE GIVEN THE VERY STEEP LAPSE RATES.
IN ADDITION...THE LOW LEVEL SHEAR ALONG WITH THE VERY UNSTABLE
ATMOSPHERE WILL CONTINUE TO KEEP A TORNADO THREAT INCLUDING
POSSIBLY A STRONG TORNADO OR TWO THROUGH THE EVENING.

THE FRONT WILL BECOME EAST TO WEST ORIENTED UNDER ZONAL FLOW THE
NEXT FEW DAYS AS THE UPPER LOW CURRENTLY OVER THE MIDWEST LIFTS
EASTWARD BY TOMORROW. THERE WILL BE A SERIES OF SHORTWAVES MOVE
ALONG THE FRONT THE NEXT FEW DAYS WHICH SHOULD GENERATE SEVERAL
ROUNDS OF THUNDERSTORMS ACROSS THE REGION. IT WILL BE DIFFICULT TO
PIN DOWN THE SPECIFICS AS MODELS ARE SLIGHTLY DIFFERENT IN THE
TIMING OF THE SHORTWAVES AND THE LOCATION OF THE EFFECTIVE FRONT
WILL BE DEPENDENT ON THE OUTFLOW FROM POTENTIAL MCS...BUT THERE
WILL CONTINUE TO BE ENOUGH INSTABILITY AND SHEAR FOR ROUNDS OF
SEVERE THUNDERSTORMS THROUGH WEDNESDAY. IN ADDITION...THERE WILL
BE ABUNDANT MOISTURE FOR THE STORMS TO PRODUCE HEAVY RAINFALL.
FLASH FLOODING WILL BE POSSIBLE WHERE THERE IS ANY TRAINING. DO
NOT HAVE ENOUGH CONFIDENCE TO ISSUE ANY KIND OF FLOOD WATCH AT
THIS POINT...SO WILL GO AHEAD AND MENTION THIS POTENTIAL IN A
HYDROLOGICAL OUTLOOK. RAIN WILL LIKELY END LATER IN THE WEEK WHEN
CLOSED LOW FINALLY MOVES ACROSS THE AREA AND PUSHES FRONT SOUTH.

BRITT

&&

.AVIATION...
/1140 AM CDT SUN MAY 22 2011/

VFR CONDITIONS WITH GUSTY SOUTH TO SOUTHWEST WINDS WILL PREVAIL
THIS AFTN BEFORE THUNDERSTORMS DEVELOP ACROSS THE REGION AND START
TO IMPACT THE TERMINALS. ANOTHER ROUND OF STORMS IS POSSIBLE
LATER TONIGHT IF STORMS TO THE WEST CONGEAL INTO ONE OR MORE LINES
BUT THERE IS LOW CONFIDENCE IN THAT SCENARIO ATTM. HELD OFF ON
ADDING OVERNIGHT THUNDERSTORMS TO THE TAF PENDING STORM
DEVELOPMENT FARTHER WEST.

SPECIFICS FOR KSTL...NARROW BAND OF MVFR CLOUDS NOTED ON SATELLITE
WAS APPROACHING THE TERMINAL AND SHOULD MOVE THROUGH BY 19Z.
INITIALLY VFR CONDITIONS WITH GUSTY SOUTH TO SOUTHWEST WINDS WILL
PREVAIL THIS AFTN BEFORE THUNDERSTORMS DEVELOP ACROSS THE REGION.
MOST LIKELY TIME FRAME FOR THUNDERSTORMS SEEMS TO BE FROM 23Z TO
03Z BUT SOME FINE TUNING WILL PROBABLY BE NEEDED AFTER STORMS
DEVELOP. THUNDERSTORMS ARE POSSIBLE AGAIN OVERNIGHT IF STORMS TO
THE WEST CONGEAL INTO ONE OR MORE LINES BUT THERE IS LOW
CONFIDENCE IN THAT SCENARIO ATTM.

KANOFSKY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 22, 4:20 PM CDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
420 PM CDT SUN MAY 22 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-231145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
420 PM CDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

AN OUTBREAK OF SEVERE THUNDERSTORMS IS LIKELY THROUGH THIS EVENING
OVER MUCH THE REGION. THE MOST INTENSE STORMS WILL BE CAPABLE OF
PRODUCING ONE OR TWO STRONG TORNADOES...GOLFBALL OR LARGER SIZE
HAIL AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE LIKELY OVER THE AREA THROUGH WEDNESDAY.
THERE IS THE POTENTIAL FOR SEVERAL ROUNDS OF SEVERE THUNDERSTORMS
DURING THIS PERIOD. THESE THUNDERSTORMS WILL ALSO PRODUCE
WIDESPREAD RAINFALL WHICH MAY BE HEAVY AT TIMES ACROSS THE REGION.
THIS MAY CAUSE RISES ON AREA STREAMS...CREEKS AND AREA RIVERS.

THERE IS ALSO A CHANCE OF THUNDERSTORMS OVER THE REGION ON
WEDNESDAY NIGHT AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THROUGH TONIGHT.

BRITT

In the hours before

Local storm report, May 22, 6:01 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
601 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     WALL CLOUD       O'FALLON                38.78N  90.71W
05/22/2011                   ST. CHARLES        MO   AMATEUR RADIO

            BRYAN AND MEXICO RDS...NO ROTATION

&&

MILLER
Local storm report, May 22, 6:02 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
602 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             12 N COLUMBIA           39.13N  92.33W
05/22/2011  E0.88 INCH       BOONE              MO   TRAINED SPOTTER

&&

GOSSELIN
Local storm report, May 22, 6:03 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
603 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             4 W MURRY               39.05N  92.25W
05/22/2011  M0.70 INCH       BOONE              MO   TRAINED SPOTTER

            NORTH OF COLUMBIA IN BROWNS STATION

&&

KANOFSKY
Local storm report, May 22, 6:05 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
605 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             8 N COLUMBIA            39.07N  92.33W
05/22/2011  E1.00 INCH       BOONE              MO   TRAINED SPOTTER

&&

GOSSELIN
Local storm report, May 22, 6:06 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
606 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND GST     HALLSVILLE              39.12N  92.22W
05/22/2011  E65 MPH          BOONE              MO   LAW ENFORCEMENT

&&

MILLER
Local storm report, May 22, 6:07 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
607 PM CDT SUN MAY 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             HALLSVILLE              39.12N  92.22W
05/22/2011  E0.70 INCH       BOONE              MO   TRAINED SPOTTER

&&

MILLER

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 9:26 PM CDTRiver Flood WarningLSXSaint Charles55 days
May 21, 10:55 PM CDTRiver Flood WarningLSXSaint Charles, Saint Louis3 days
May 22, 3:15 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Montgomery, Osage, Warren45 min
May 22, 3:59 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Warren46 min
May 22, 4:15 PM CDTSevere Thunderstorm WarningLSXCallaway, Gasconade, Montgomery, Osage45 min
May 22, 4:32 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Warren58 min
May 22, 4:35 PM CDTSevere Thunderstorm WarningLSXLincoln, Montgomery, Warren55 min
May 22, 4:45 PM CDTSevere Thunderstorm WarningLSXWarren45 min
May 22, 5:02 PM CDTTornado WarningLSXFranklin, Warren45 min
May 22, 5:15 PM CDTSevere Thunderstorm WarningLSXBoone45 min
May 22, 5:20 PM CDTSevere Thunderstorm WarningLSXCallaway, Cole, Moniteau, Osage40 min
May 22, 5:21 PM CDTSevere Thunderstorm WarningLSXCallaway, Montgomery54 min
May 22, 5:27 PM CDTTornado WarningLSXCallaway, Montgomery48 min
May 22, 5:37 PM CDTTornado WarningLSXSaint Charles38 min
May 22, 5:54 PM CDTSevere Thunderstorm WarningLSXCallaway, Cole, Gasconade, Montgomery, Osage51 min
May 22, 5:57 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway, Montgomery48 min
May 22, 6:12 PM CDTSevere Thunderstorm WarningLSXLincoln, Montgomery, Pike48 min
May 22, 6:12 PM CDTTornado WarningLSXAudrain, Callaway, Montgomery, Pike, Ralls33 min
May 22, 6:23 PM CDTTornado WarningLSXCallaway, Montgomery12 min
May 22, 6:28 PM CDTTornado WarningLSXFranklin, Gasconade, Montgomery, Osage, Warren47 min
May 22, 6:47 PM CDTSevere Thunderstorm WarningLSXAudrain, Callaway, Montgomery, Pike58 min
May 22, 6:54 PM CDTSevere Thunderstorm WarningLSXLincoln, Pike39 min
May 22, 6:58 PM CDTSevere Thunderstorm WarningLSXCallaway, Cole, Franklin, Gasconade, Montgomery, Osage and 1 more47 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.